Alert archive / Maryland / Tornado Warnings in 2025
Tornado Warning 34, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 31, 2025, 1:41 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2025, 1:41 PM EDT (17:41 UTC)
- Expired
- Jul 31, 2025, 2:00 PM EDT
- In force
- 19 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Baltimore County, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 31, 9:39 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 9:39 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
939 AM EDT Thu Jul 31 2025
.SYNOPSIS...
A cold front will slowly move across the mid-Atlantic today
through Friday. Strong high pressure will build into the area
over the weekend, bringing below normal temperatures and
humidity. High pressure weakens into next week while the next
front is expected to slowly approaches from the south. Rain
chances return by the middle of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Excessively humid conditions are being observed across the
region with dew points well into the 70s to near 80 and PW in
excess of 2 inches (even 70+ Tds over the higher terrain). This
will fuel thunderstorms with very heavy rain beginning in a few
hours (roughly midday onward).
A cold front will sag south into our region today. A strong
shortwave trough will move over our area this afternoon and
evening. A persistent southerly flow will provide deep tropical
moisture to help fuel numerous heavy showers and strong to
severe thunderstorms this afternoon and evening. Dewpoint
temperatures in the low to mid 70s will result in revealing
PWATs of 2.2 to 2.3 inches. One final day of hot and humid
conditions today with the developing convection. Highs are
forecast to be in the upper 80s to low 90s, with peak heat
indices between 95-105.
Heavy rainfall leading to flash flooding is going to be a major
concern for portions of the area. Thunderstorms will be capable
of producing torrential downpours due to high PWATs and
efficient warm cloud processes. Some areas could see multiple
rounds of storms with high res models indicating slow moving/erratic
thunderstorms in the early afternoon, then the main convective
push moves through mid afternoon to early evening. The focus
area looks to be east of the Blue Ridge and along/north of
US-50/I-66. These are the regions where widespread rainfall
amounts of 1-2" are expected, with localized higher amounts of
4-6" possible. This could result in numerous instances of flash
flooding, especially in urban areas where it could be significant.
Showers/thunderstorms will develop by early afternoon, with the
heaviest rainfall most likely between 1PM to 6PM west of the Blue
Ridge, and 3PM to 8PM to the east. A Flood Watch remains in
effect for portions of the Shenandoah Valley, northern/central
Virginia, and most of Maryland from Washington County eastward.
A Moderate Risk ERO with WPC that will cover the entirety of
the DC and Baltimore Metro areas and goes up into PA/NJ remains
the main message of today's active weather. It is extremely
important for those traveling during this evening's commute to
be aware of possible flooding. Do not drive through flooded
roadways, find an alternate route to your destination, or avoid
driving during the worst of the weather. Remember --> Turn
Around, Don't Drown!
Heavy showers and thunderstorms are possible elsewhere, though
coverage and motion of convection will be a bit faster.
There will be plenty of instability to sustain thunderstorms
through the day, though the severe threat looks limited due to
high freezing levels and weak mid-level lapse rates. Localized
damaging wind gusts will be the main threat from any severe
thunderstorm that develops. Abundant cloud cover could also work
against a more widespread severe threat.
Convection wanes later this evening as the front slowly
continues to drift south. On and off showers will be possible
overnight into early Friday.
The leading edge of the front pushes south of the area by Friday
morning, as is noted with the surge of northerly winds across the
area. However, the anafrontal nature of this system will keep
overrunning showers around for most of the day on Friday. As a
result, high temperatures are forecast to be well below normal - in
the mid to upper 70s. A reinforcing trough moves across the area
Friday evening and finally scours out any lingering precip. Much
drier and cooler air surges in Friday night, dropping temps to the
50s to low 60s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A reinforcing trough of low pressure moves across the area
Friday evening and finally scours out any lingering precip. Much
drier and cooler air surges in Friday night, dropping temps to
the 50s to low 60s.
Saturday will remain below average but not as cool as Friday.
Highs near 80 in the eastern half of the region. Dry Saturday
into Saturday night in part to high pressure.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Cooler, drier, and less humid conditions are expected during the
long term period.
High pressure will build to our north for Sunday and Monday,
resulting in light onshore flow at the surface. Mostly sunny skies
are expected both days, along with below normal temperatures and low
humidity levels for early August. Highs will be in the upper 70s to
mid 80s and lows will be in the 50s and lower 60s for most.
Precipitable water values will drop to under one inch, and dewpoints
will hold in the 50s.
High pressure is expected to progress off the New England Coast by
Tuesday and Wednesday, while weak upper troughing starts to
approach from the west. High temperatures are forecast to reach into
the low to mid 80s, with lows generally in the 60s. Dewpoints will
gradually start to climb back into the lower to middle 60s, while
precipitable water values increase back above one inch. Dry
conditions are expected for most, but an afternoon shower or
thunderstorm can't be ruled out, especially on Wednesday.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A cold front will sag south into the area today, bringing
numerous showers and thunderstorms this afternoon and evening.
These storms are likely to produce periods of sub- VFR
conditions at all terminals. This looks to be most likely
between 19Z Thu to 00Z Fri, though some adjustments are likely
needed as new guidance comes in.
The front will be slow to push through the area, likely being
overhead tonight through much of Friday. As a result, sub- VFR
conditions are likely due to low stratus and maybe some vsby
reductions due to showers/drizzle in the area. The front finally
clears the area Friday night with VFR conditions returning.
VFR conditions and light easterly winds are expected on both Sunday
and Monday.
&&
.MARINE...
A cold front will sag south into the area this morning. This
brings numerous showers and thunderstorms this afternoon into
this evening, that will pose a threat to mariners from gusty
winds and lightning strikes. Special Marine Warnings are likely
needed for portions of the waters on Thursday.
The cold front slowly moves south tonight into Friday. SCA
conditions appear likely behind the front Friday evening into
Saturday as northerly winds strengthen.
Small Craft Advisories will likely be needed on Saturday as
northeasterly winds gust near 20 knots over the waters. Winds
diminish overnight, although Small Craft Advisories remain possible
in the southern portions of the waters overnight.
Sub-SCA level easterly winds are expected on both Sunday and
Monday.
&&
.HYDROLOGY...
A cold front is expected to slowly push southeastward over the
next 12 to 24 hours. This front will push to the south later
this evening and overnight, but not before leaving a mark in the
region of possible severe thunderstorms, as well flooding
rainfall. Multiple rounds of showers and thunderstorms are
possible. A quick 1 to 2 inches of rain in 30 minutes is
possible in the stronger cells. Given many storms will be slow
movers, 2 to 4 inches of rain is possible within a couple hours.
Flash flooding will become more likely in these areas. While it
is difficult to say with confidence where the heaviest rain
will set up, some locations could see a worst case scenario of 4
to 6 inches of rain. A Flood Watch for Flash Flooding remains
in effect from 2 PM today until 2 AM Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 2 PM EDT this afternoon through late tonight
for DCZ001.
MD...Flood Watch from 2 PM EDT this afternoon through late tonight
for MDZ003>006-008-011-013-014-016>018-503>508.
VA...Flood Watch from 2 PM EDT this afternoon through late tonight
for VAZ027>031-038>040-050-051-053>057-501-502-505>507-
526-527.
WV...Flood Watch from 2 PM EDT this afternoon through late tonight
for WVZ051>053.
MARINE...Flood Watch from 2 PM EDT this afternoon through late tonight
for ANZ530.
&&
SYNOPSIS...KLW/DHOF
NEAR TERM...KLW/DHOF/KRR
SHORT TERM...KLW/DHOF/KRR
LONG TERM...KJP
AVIATION...KLW/DHOF/KJP
MARINE...KLW/DHOF/KJP
HYDROLOGY...LWXHazardous weather outlook, Jul 31, 1:17 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 117 PM EDT Thu Jul 31 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-011730- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 117 PM EDT Thu Jul 31 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Flood Watch remains in effect through late tonight. Scattered instances of flooding are expected. There is a potential for more widespread flooding with considerable impact. Please have a plan in place to seek higher ground immediately if flash flood warnings are issued. A Severe Thunderstorm Watch is in effect for the outlook area until 8 PM. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-011730- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 117 PM EDT Thu Jul 31 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Flood Watch remains in effect for northern Virginia, the Virginia Piedmont, the Shenandoah Valley, northern and central Maryland, and the eastern panhandle of West Virginia through late tonight. Scattered instances of flooding are expected. There is a potential for more widespread flooding with considerable impact. Please have a plan in place to seek higher ground immediately if flash flood warnings are issued. A Severe Thunderstorm Watch is in effect for northern Virginia, northern and central Maryland, the Virginia Piedmont, and Jefferson County in West Virginia until 8 PM. Damaging wind gusts are the primary threat. Elsewhere, a few severe thunderstorms are possible through this evening, with damaging wind gusts being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ501-502-509-510-VAZ503-504-WVZ501>506-011730- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 117 PM EDT Thu Jul 31 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Isolated to scattered instances of flash flooding are possible through this evening. A few severe thunderstorms are possible through this evening, with damaging wind gusts being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:08 PM EDT | Small Craft Advisory | LWX | 62 hr | |
| Jul 31, 12:30 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 3 hr |
| Jul 31, 1:08 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 31, 1:54 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, City of Harrisonburg | 36 min |
| Jul 31, 2:15 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 31, 2:24 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Rockingham | 36 min |
| Jul 31, 2:33 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jul 31, 2:59 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jul 31, 3:01 PM EDT | Special Marine Warning | LWX | 44 min | |
| Jul 31, 3:20 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 25 min |
| Jul 31, 3:33 PM EDT | Flash Flood Warning | LWX | Fairfax | 3 hr |
| Jul 31, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 27 min |
| Jul 31, 3:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Page, Shenandoah | 36 min |
| Jul 31, 4:08 PM EDT | Flash Flood Warning | LWX | Fairfax | 2 hr |
| Jul 31, 4:10 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Shenandoah, Warren | 35 min |
| Jul 31, 4:25 PM EDT | Areal Flood Warning | LWX | Fairfax | 4 hr |
| Jul 31, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 34 min |
| Jul 31, 4:56 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun | 34 min |
| Jul 31, 5:10 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 31, 5:11 PM EDT | Special Marine Warning | LWX | 64 min | |
| Jul 31, 5:14 PM EDT | Special Marine Warning | LWX | 31 min | |
| Jul 31, 5:15 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jul 31, 6:06 PM EDT | Special Marine Warning | LWX | 39 min | |
| Jul 31, 6:37 PM EDT | Special Marine Warning | LWX | 68 min | |
| Jul 31, 7:05 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 31, 7:36 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jul 31, 1:05 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Jul 31, 1:24 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 36 min |
| Jul 31, 2:06 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 24 min |
| Jul 31, 2:27 PM EDT | Flash Flood Warning | LWX | Prince George's | 84 min |
| Jul 31, 2:35 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 25 min |
| Jul 31, 2:42 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 33 min |
| Jul 31, 2:49 PM EDT | Flash Flood Warning | LWX | Anne Arundel | 94 min |
| Jul 31, 3:03 PM EDT | Flash Flood Warning | LWX | Baltimore | 39 min |
| Jul 31, 3:17 PM EDT | Flash Flood Warning | LWX | Baltimore, Cecil, Harford | 3 hr |
| Jul 31, 3:39 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 51 min |
| Jul 31, 3:39 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 36 min |
| Jul 31, 3:42 PM EDT | Areal Flood Warning | LWX | Baltimore | 33 min |
| Jul 31, 4:00 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Jul 31, 4:02 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 28 min |
| Jul 31, 4:23 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Jul 31, 4:27 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery, City of Baltimore | 3 hr |
| Jul 31, 5:02 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Howard, Montgomery | 28 min |
| Jul 31, 6:32 PM EDT | Areal Flood Warning | LWX | Montgomery | 2 hr |
| Jul 31, 6:42 PM EDT | Areal Flood Warning | LWX | Baltimore | 4 hr |
| Jul 31, 7:10 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 86 min |
| Jul 31, 7:13 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 84 min |
| Jul 31, 3:23 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 37 min |
Nearby
Tornado Warnings in Maryland, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.